Koebnerization at Tuberculin Testing Site: A Case Study in a Patient with Linear IgA Disease
Abstract
Dear Editor, A 39-year-old woman presented with a history of multiple bullae over her body for the past 18 months. On examination, numerous tense, clear fluid-filled vesicles, bullae, and erosions were observed. A Tzanck smear revealed no acantholytic cells. Histopathological analysis showed a subepidermal blister with abundant neutrophils, and direct immunofluorescence (DIF) demonstrated linear IgA and C3 deposition along the dermoepidermal junction. To initiate immunosuppressive therapy, further investigations were conducted. A tuberculin test was administered on the ventral aspect of the left forearm using 0.1 mL of 5 tuberculin units. By the third day, the patient developed a clear fluid-filled bulla, measuring 3 × 2 cm, on a clear base at the tuberculin test site [Figure 1]. Considering the absence of tuberculosis history, a normal chest X-ray, an unremarkable computed tomography scan of the chest, and a negative interferon-gamma release assay test, a delayed-type hypersensitivity reaction to the tuberculin agent was deemed unlikely. Consequently, Köbner’s phenomenon was suspected. A biopsy of the bulla at the tuberculin site confirmed a subepidermal blister with neutrophilic infiltration [Figure 2].Figure 1: Tuberculin site showing single clear fluid filled bulla of 3 × 2-cm size on clear baseFigure 2: Histopathologic findings of the section of biopsy specimen (hematoxylin and eosin stain; 100X magnification) shows basket weave orthokeratosis and subepidermal blister containing plenty of neutrophils and occasional lymphocytes. Dermis shows perivascular and periadnexal lymphocytic and neutrophilic infiltrationKoebner’s phenomenon (KP) refers to the development of new lesions, similar to preexisting ones, in previously unaffected areas following trauma.[1] It is most commonly associated with psoriasis, vitiligo, and lichen planus. In autoimmune vesiculobullous disorders, the occurrence of KP remains uncertain, as it has been described as a “questionable” trauma-induced process due to the limited and sporadic cases reported in pemphigus vulgaris, pemphigus foliaceus, and bullous pemphigoid.[2-4] The exact mechanism behind KP is not fully understood, but it is believed to result from a complex interaction of genetic, environmental, and immunological factors. One hypothesis suggests that trauma disrupts the dermoepidermal junction, exposing epidermal antigens and triggering epitope spreading. This process amplifies antigen presentation, ultimately leading to bulla formation[1] Koebnerization (KP) at the tuberculin testing site has been reported in cases of pemphigus vulgaris and bullous pemphigoid. It is suggested that the increased expression of locally produced proinflammatory cytokines—such as interferon-α and TNF-α—72 hours after tuberculin antigen injection parallels the inflammatory environment involved in the pathogenesis of vesiculobullous disorders. The timing of blister development in our patient aligns with previous reports.[2,3] A bullous reaction at the tuberculin injection site indicates a delayed type IV hypersensitivity response to the purified protein derivative, suggesting either active or latent tuberculosis infection, which necessitates antitubercular treatment. By contrast, blister formation due to koebnerization at the injection site in vesiculobullous disorders signifies active disease and requires appropriate treatment.[2] A literature review revealed that koebnerization at a traumatic site has been documented in two cases of linear IgA disease. Ptak et al. reported blister formation at needle puncture sites and previous scratch marks in a liver transplant patient.[5] Another case described bullous lesions developing at the site of adhesive tape application in drug-induced linear IgA disease.[6] However, we found no prior reports of koebnerization occurring at a tuberculin injection site in linear IgA disease. Highlighting cases of koebnerization at the tuberculin injection site in autoimmune blistering disorders is crucial for a better understanding of the underlying mechanisms. This knowledge can enhance patient care by enabling early detection and more tailored treatment strategies. In addition, increasing awareness of this correlation among healthcare professionals can lead to more informed clinical decisions and improved patient management. Declaration of patient consent The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed. Financial support and sponsorship Nil. Conflicts of interest There are no conflicts of interest.
Fields of Study & Subjects
Autoimmune Bullous Skin Diseases
Skin and Cellular Biology Research
Drug-Induced Adverse Reactions
Publication details
- Journal / source
- Indian Journal of Dermatology
- Publication date
- 3 February 2026
- Language
- EN